Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 165, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 4, 2008, 8:54 PM EDT for 4 counties in Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2008, 8:54 PM EDT (00:54 UTC)
- Expired
- Apr 4, 2008, 9:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Harris County, GA, Meriwether County, GA, Talbot County, GA, Troup County, GA
The radar
The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 9:00 PM EDT | HAIL 0.75 | Pine Mountain Valley, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:27 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 050055 SVRFFC GAC145-199-263-285-050145- /O.NEW.KFFC.SV.W.0165.080405T0054Z-080405T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 854 PM EDT FRI APR 4 2008 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARRIS COUNTY IN WEST CENTRAL GEORGIA SOUTHERN MERIWETHER COUNTY IN WEST CENTRAL GEORGIA NORTHERN TALBOT COUNTY IN WEST CENTRAL GEORGIA SOUTHEASTERN TROUP COUNTY IN WEST CENTRAL GEORGIA * UNTIL 945 PM EDT * AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR PINE MOUNTAIN VALLEY...MOVING NORTHEAST AT 45 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE MOUNTAIN...WAVERLY HALL...F.D ROOSEVELT STATE PARK...DURAND... GREENVILLE...MANCHESTER...CHALYBEATE SPRINGS...WOODBURY AND PLEASANT HILL. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. ALTHOUGH CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR NORTHERN GEORGIA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3311 8464 3272 8442 3264 8496 3288 8505 TIME...MOT...LOC 0054Z 249DEG 36KT 3280 8486 $$
1 follow-up statement
000 WWUS52 KFFC 050109 SVSFFC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 909 PM EDT FRI APR 4 2008 GAC285-050119- /O.CAN.KFFC.SV.W.0165.000000T0000Z-080405T0145Z/ TROUP GA- 909 PM EDT FRI APR 4 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TROUP COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF TROUP COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR NORTHERN GEORGIA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3306 8461 3273 8442 3268 8479 3291 8484 TIME...MOT...LOC 0109Z 249DEG 36KT 3285 8469 $$ GAC145-199-263-050145- /O.CON.KFFC.SV.W.0165.000000T0000Z-080405T0145Z/ HARRIS GA-TALBOT GA-MERIWETHER GA- 909 PM EDT FRI APR 4 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR SOUTHERN MERIWETHER...NORTHERN TALBOT AND NORTHEASTERN HARRIS COUNTIES... AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR SHILOH...MOVING EAST AT 40 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARM SPRINGS...HARRIS CITY...FLINT HILL...MANCHESTER...RALEIGH... WOODLAND...CHALYBEATE SPRINGS...WOODBURY AND PLEASANT HILL. DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR NORTHERN GEORGIA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3306 8461 3273 8442 3268 8479 3291 8484 TIME...MOT...LOC 0109Z 249DEG 36KT 3285 8469 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:45 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 4, 6:45 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 645 PM EDT FRI APR 4 2008 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... CURRENT SATELLITE LOOP SHOWS CLOUDS BREAKING UP AS THE WEDGE BREAKS FROM SW TO NE. TEMPS AND DEWPOINTS ARE ON THE RISE WITH INCREASED MOIST SOUTHWESTERLY FLOW ALONG WITH A RATHER ACTIVE LINE OF STORMS MOVING EAST OUT OF AL. WE ARE CURRENTLY UNDER A TORNADO WATCH FOR ALL OF NORTH GA AND PORTIONS OF CENTRAL. A MODERATELY UNSTABLE AIRMASS CONTINUES TO SPREAD NORTHEASTWARD INTO THE STATE THIS AFTERNOON. ALSO SHEAR PROFILES ARE INCREASING ACROSS AL/GA. EXPECTING THUNDERSTORMS WILL INCREASE IN NUMBER AND INTENSITY THROUGH TONIGHT. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL BE POSSIBLE WITH SEVERE STORM DEVELOPMENT. THE WEDGE THAT HAS BEEN OVER MOST OF THE STATE FOR THE PAST 24 HOURS IS ERODING FAST AND ALLOWING INCREASED AREAS OF INSTABILITY TO DEVELOP. CURRENTLY CAPES ARE IN THE 1000-1500 RANGE WITH LIFTED INDICES AROUND -3 TO -5. THE ACTUAL COLD FRONT DOES NOT MOVE INTO NW GA UNTIL AFTER 00Z SAT. A WAVE ALONG THE FRONT PUSHES NE OUT OF THE GULF SAT MORNING AND IS EXPECTED TO DEVELOP INTO A CLOSED LOW CENTER OVER CENTRAL GA BY 18Z SAT. THIS WAVE WILL BRING INCREASED MOISTURE WITH IT AND SLOW THE EASTERLY MOVEMENT OF THE FRONT. LOOKING FOR A 2 DAY QPF TOTAL OF 1 TO 2.5 INCHES OF MUCH NEEDED PRECIP ACROSS NORTH AND CENTRAL GA. THE FRONT IN EXPECTED TO BE EAST OF THE AREA BY 00Z SUN. HIGH PRESSURE BUILD IN FROM THE NORTH FOR SUN AND SHOULD KEEP MOST OF THE AREA PRECIPITATION FREE THROUGH SUN EVENING. ANOTHER WAVE MOVES NE OUT OF THE CENTRAL GULF SUN AFTERNOON BRINGING ANOTHER SHOT OF PRECIP TO SOUTH AND SOUTHWEST PORTIONS OF THE STATE SUN EVENING THROUGH MON MORNING. .LONG TERM /MONDAY THROUGH FRIDAY/... AFTER MONDAY THE WEATHER PATTERN IS NOT WELL DEFINED THROUGH DAY 7. MODELS KEEP A WEAK NOSE OF HIGH PRESSURE IN ACROSS THE STATE THROUGH MOST OF NEXT WEEK. AT THE SAME TIME THE MODELS ARE SHOWING A WEAKENING FRONTAL SYSTEM MOVING EAST OUT OF THE TN VALLEY TUE NIGHT AND INTO GA WED. INCREASED MOIST SOUTHERLY FLOW AHEAD OF THIS SYSTEM CALLS FOR AT LEAST A SLIGHT CHANCE OF PRECIPITATION. THIS FRONT NEVER EXITS THE AREA AS IT LOOKS LIKE IT STALLS ACROSS NORTH GA ALLOWING FOR WAVES TO TRAIN ALONG IT. WILL CONTINUE WITH EARLIER THINKING AND KEEP SLIGHT AND CHANCE POPS ACROSS THE STATE THROUGH DAY 7 && .AVIATION... NUMEROUS STRONG THUNDERSTORMS IN THE VICINITY OF THE LOCAL TERMINALS AT THIS MOMENT...AND WILL CONTINUE TO IMPACT THE NORTH GEORGIA THOUGH AT LEAST MIDNIGHT. CONSIDERABLE INSTABILITY WILL LINGER NEAR CSG/MCN WELL INTO THE OVERNIGHT...KEEPING THUNDERSTORMS IN THAT AREA THROUGH MORNING. CEILINGS/VIS ARE GOING TO BE CHAOTIC...VARYING BETWEEN IFR/MFVR THROUGH THE PERIOD. WINDS SHOULD REMAIN SOUTHWEST UNTIL FROPA SATURDAY AFTERNOON. RRH && .PRELIMINARY POINT TEMPS/POPS... ATHENS 59 67 49 74 52 / 70 100 20 10 20 ATLANTA 59 63 51 74 56 / 70 100 10 10 10 BLAIRSVILLE 56 62 43 72 47 / 100 80 10 10 10 CARTERSVILLE 56 62 44 75 52 / 90 90 10 10 10 COLUMBUS 66 73 53 79 57 / 70 100 10 20 20 GAINESVILLE 55 62 48 73 51 / 90 100 10 10 10 MACON 62 72 51 78 58 / 50 90 20 20 20 ROME 60 66 46 78 53 / 100 70 10 10 10 PEACHTREE CITY 60 65 46 75 53 / 70 100 5 10 10 VIDALIA 64 76 57 77 58 / 40 80 50 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01
In the hours before
Local storm report, Apr 4, 8:19 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
819 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 ENE JACKSON 33.32N 83.88W
04/04/2008 BUTTS GA EMERGENCY MNGR
TREES WERE BLOWN DOWN ACROSS ENGLAND CHAPEL ROAD...ONE
TREE FELL ON A HOUSE.
0724 PM HAIL BUCKHEAD 33.57N 83.36W
04/04/2008 E0.88 INCH MORGAN GA COUNTY OFFICIAL
&&
MGRIESINSpecial weather statement, Apr 4, 8:24 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 824 PM EDT FRI APR 4 2008 GAZ093>095-050115- 824 PM EDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN EASTERN MACON...HOUSTON AND PEACH COUNTIES UNTIL 915 PM EDT... AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MARSHALLVILLE...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH. CITIES AFFECTED INCLUDE MARSHALLVILLE...PERRY...AND FORT VALLEY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Special weather statement, Apr 4, 8:32 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 832 PM EDT FRI APR 4 2008 GAZ052-053-066-050100- 832 PM EDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN TROUP...HEARD AND COWETA COUNTIES UNTIL 900 PM EDT... AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF HARRISONVILLE...MOVING NORTHEAST AT 40 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS TROUP...HEARD AND COWETA COUNTIES THROUGH 900 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE COOKSVILLE...HARRISONVILLE... HOGANSVILLE...CORINTH...GRANTVILLE...STEPHENS CROSSROADS AND MORELAND. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Apr 4, 8:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
840 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 3 ESE OLA 33.42N 83.99W
04/04/2008 E0.75 INCH HENRY GA TRAINED SPOTTER
&&
MGRIESINLocal storm report, Apr 4, 8:47 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
847 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 3 ESE OLA 33.42N 83.99W
04/04/2008 E0.75 INCH HENRY GA TRAINED SPOTTER
SOME SMALL TREE LIMBS WERE DOWN AS WELL.
&&
MGRIESINSpecial weather statement, Apr 4, 8:52 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 852 PM EDT FRI APR 4 2008 GAZ082-083-050130- 852 PM EDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND WIND GUSTS TO 45 MPH IN TWIGGS AND BIBB COUNTIES UNTIL 930 PM EDT... AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NORTHERN HOUSTON AND SOUTHERN BIBB COUNTIES...MOVING NORTHEAST AT 45 MPH. THIS THUNDERSTORM WILL AFFECT SKIPPERTON...MACON...AND DRY BRANCH. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:06 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Morgan, Newton, Walton | 39 min |
| Apr 4, 8:16 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Troup | 44 min |
| Apr 4, 8:29 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Peach | 27 min |
| Apr 4, 8:34 PM EDT | Tornado Warning | FFC | Harris, Meriwether, Troup | 26 min |
| Apr 4, 8:38 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe | 52 min |
| Apr 4, 9:05 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Oglethorpe, Taliaferro, Wilkes | 40 min |
| Apr 4, 9:26 PM EDT | Severe Thunderstorm Warning | FFC | Lamar, Meriwether, Pike, Talbot, Upson | 37 min |
| Apr 4, 9:44 PM EDT | River Flood Warning | FFC | Forsyth, Fulton | 25 hr |
| Apr 4, 9:44 PM EDT | River Flood Warning | FFC | Clarke, Greene, Oconee | 15 hr |
| Apr 5, 11:30 AM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Jefferson, Johnson, Treutlen | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.